A new approach of Timoshenko’s beam theory by asymptotic expansion method. (English) Zbl 0777.73028

A generalization of Timoshenko’s beam theory is obtained by applying the asymptotic expansion method to a mixed variational formulation of the three-dimensional linearized elasticity model. The Timoshenko’s constants are defined in a clear way, and their dependence on the geometry of the cross-section and on Poisson’s ratio is shown. Several numerical examples are given to show the relationship between the classical and new constants for different geometries.


74K10 Rods (beams, columns, shafts, arches, rings, etc.)
Full Text: DOI EuDML


[1] I. AGANOVIC, Z. TUTEK, A justification of the one-dimensional model of elastic beam. Math. Methods in Applied Sci., 8, 1986, pp. 1-14. Zbl0603.73056 MR870989 · Zbl 0603.73056
[2] A. BERMUDEZ, J. M. VIAÑO, Une justification des équations de la thermoélasticite des poutres à section variable par des méthodes asymptotiques, RAIRO, Analyse Numérique, 18, 1984, pp. 347-376. Zbl0572.73053 MR761673 · Zbl 0572.73053
[3] F. BREZZI, On the existence uniqueness and approximation of saddle point problems arising from Lagrange multipliers. RAIRO, Analyse Numérique, Sér Rouge, 2, 1974, pp. 129-151. Zbl0338.90047 MR365287 · Zbl 0338.90047
[4] D. CAILLERIE, The effect of a thin inclusion of high rigidity in a elastic body, Math. Methods in Applied Sci., 2, 1980, pp 251-270. Zbl0446.73014 MR581205 · Zbl 0446.73014
[5] P. G. CIARLET, A justification of the von Karman equations. Arch. Rat. Mcch. Anal., 73, 1980, pp 349-389 Zbl0443.73034 MR569597 · Zbl 0443.73034
[6] P. G. CIARLET, < Recent progress in the two-dimensional approximation of three-dimensional plate models in nonlinear elasticity> In Numerical Approximation of Partial Differential Equations E. L. Ortiz, Editor, North-Holland, Amsterdam, 1987, pp 3-19. Zbl0612.73060 MR899776 · Zbl 0612.73060
[7] P. G. CIARLET, P. DESTUYNDER, A justification of the two dimensional linear plate model. J. Mécanique, 18, 1979, pp 315-344. Zbl0415.73072 MR533827 · Zbl 0415.73072
[8] P. G. CIARLET, P. DESTUYNDER, A justification of a nonlinear model in place theory. Comp. Methods Appl. Mech. Engrg. 17/18, 1979, pp. 227-258. Zbl0405.73050 MR533827 · Zbl 0405.73050
[9] A. CIMETIÈRE, G. GEYMONAT, H. LEDRET, A. RAOULT, Z. TUTEK, Une dérivation d’un modèle non lineaire de poutres à partir de l’élasticite tridimensionelle. C. R. A. S., tome 302, Sér. I, n^\circ 19, 1986, pp. 697-700. Zbl0593.73046 MR847757 · Zbl 0593.73046
[10] P. DESTUYNDER, Sur une justification des modèles de plaques et de coques par les méthodes asymptotiques. Thèse, Univ. P. et M. Curie, Paris, 1980.
[11] P. DESTUYNDER, Une théorie asymptotique de plaque minces en élasticité lineaire. Masson, Paris, 1986. Zbl0627.73064 MR830660 · Zbl 0627.73064
[12] G. DUVAUT, J. L. LIONS, Inequalities in Mechanics and Physics. Springer-Verlag, Berlin, 1976. Zbl0331.35002 MR521262 · Zbl 0331.35002
[13] C. DYM, I. SHAMES, Solid Mechanics, A variational approch. McGraw-Hill, New York, 1973. · Zbl 1279.74001
[14] B. M. FRAEJIS DE VEUBEKE, A course in elasticity Applied Mathematical Sciences, Vol. 29, Springer-Verlag, Berlin, 1979. Zbl0419.73001 MR533738 · Zbl 0419.73001
[15] Y. C. FUNG, Foundations of Solid Mechanics Prentice-Hall, Englewood Cliffs, N. J., 1965.
[16] I. HLAVACEK, J. NECAS, Mathematical Theory of Elastic and Elasto-Plastic Bodies; An Introduction Elsevier, New York, 1981. Zbl0448.73009 MR600655 · Zbl 0448.73009
[17] J. L. LIONS, Perturbations singulières dans les problèmes aux limites et en contrôle optimal Lect. Notes in Math., 323, Springer-Verlag, Berlin, 1973. Zbl0268.49001 MR600331 · Zbl 0268.49001
[18] R. D. MINDLIN, Influence of rotary inertia and shear on flexural motions of isotropic elastic plates. J. Appl. Mech., 18, 1951, pp. 31 38. Zbl0044.40101 · Zbl 0044.40101
[19] A. RAOULT, Construction d’un modèle d’évolution de plaques avec terme d’inertie de rotation. Annali di Mathematica Pura ad Applicata, 139, 1985, pp. 361-400. Zbl0596.73033 MR798182 · Zbl 0596.73033
[20] A. RIGOLOT, Sur une théorie asymptotique des poutres. Thèse, Univ. P. et M. Curie, Paris, 1976.
[21] A. RIGOLOT, Sur une théorie asymtotique des poutres. J. Mécanique, 11, 1972, pp. 673-703. Zbl0257.73013 MR368552 · Zbl 0257.73013
[22] A. RIGOLOT, Sur la déformation due à l’effort tranchant dans les poutres droites élastiques. Ann. Inst. Techn. Bât. Trav. Publ., n^\circ 363, 1978, pp 34-52.
[23] S. P. TIMOSHENKO, On the correction for shear of the differential equation for transverse vibration of prismatic bars. Phil Mag, Ser 6, 41, 1921, pp 744-746.
[24] L. TRABUCHO, J. M. VIANO, < Derivation of generalized models for linear elastic beams by asymptotic expansion methods > In Applications of Multiple Scaling to Mechanics (P. G. Ciarlet and E. Sanchez-Palencia, Editors), Masson, Paris, 1987, pp 302-315. Zbl0646.73024 MR902000 · Zbl 0646.73024
[25] L. TRABUCHO, J. M. VIANO, Dérivation de modèles généralisés de poutres en élasticité par méthode asymptotique. C. R. Acad. Sc. Paris, tome 304, Ser I, n^\circ 11, 1987. Zbl0627.73015 MR886729 · Zbl 0627.73015
[26] L. TRABUCHO, J. M. VIANO, Existence and characterization of higher order terms in an asymptotic expansion method for linearized elastic beams. J. Asymptotic Analysis, 2, 1989, pp. 223-255. Zbl0850.73126 MR1020349 · Zbl 0850.73126
[27] L. TRABUCHO, J. M. VIAÑO, A dérivation of generalized Saint Venat’s torsion theory from three dimensional elasticity by asymptotic expansion methods. J. Applicable Analysis, 31, 1988, pp 129-148. Zbl0637.73003 MR1017507 · Zbl 0637.73003
[28] L. TRABUCHO, J. M. VIAÑO, A justification of Vlasov s bending-torsion theory in elastic beams (to appear). · Zbl 0850.73126
[29] L. TRABUCHO, J. M. VIAÑO, Critical cross sections in Timoshenko’s beam theory (to appear). · Zbl 0777.73028
[30] J. M. VIAÑO, Contribution à l’étude des modèles bidimensionels en thermoélasticité de plaques d’épaisseur non constante. Thèse, Univ. P. et M. Curie, Paris, 1983.
[31] J. M. VIAÑO, < Generalizacion y justificacion de modelos unilaterales en vigas elàsticas sobre fundacion > In. Actas del VIII C. E. D. Y. A., Santander, España, 1985.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.